Maine, 2017

Blizzard and Heavy Snow in Maine, March 14 to 15, 2017

March 14 to 15, 2017 · NWS GYX · 28 events in 17 counties and zones

S. on the morning of the 13th intensified rapidly as it moved east to the Delmarva Peninsula by the morning of the 14th, and then continued to intensify as it moved northeast along the East Coast through the morning of the 15th.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the central U.S. on the morning of the 13th intensified rapidly as it moved east to the Delmarva Peninsula by the morning of the 14th, and then continued to intensify as it moved northeast along the East Coast through the morning of the 15th. The storm brought heavy snow to all of western Maine with high winds leading to blizzard or near blizzard conditions from the coast to the mountains. High winds and/or heavy wet snow downed trees and created numerous power outages across coastal York County.

Snow began around 9 am in the southwestern corner of the State on the 14th and spread northeast during the day. By 4 pm, snow was falling across all of western Maine. The snow became very heavy during the afternoon and evening. Winds also increased during the afternoon and evening leading to blizzard conditions in parts of the State. The following reporting sites officially observed more than 3 hours of blizzard conditions: Portland (12:30 pm 8:51 pm), Augusta (3:29 pm 9:53 pm), Rockland (2:56 pm to 5:56 pm and Waterville (4:56 pm to 8:35 pm). The heaviest snow tapered off in southwestern Maine during the evening, and ended across the reminder of western Maine by midnight.. Gusty winds and blowing snow persisted into the overnight for the entire State.

Snowfall amounts across western Maine ranged from about 12 to 20 inches. Much of the snow in any given area fell during about a six-hour window with weather spotters reporting snowfall rates of 2 to 3 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 14, 5:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 14, 5:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
641 AM EDT Tue Mar 14 2017

.SYNOPSIS...
Intensifying low pressure will cross Cape Cod and the Gulf of
Maine, bringing widespread snow to the area today and tonight,
along with strong winds and blowing snow. Near blizzard conditions
will be possible this afternoon and evening, especially near the
coast. The storm will pass close enough to the coast for some
warmer air to work into the area briefly. This may cause the
snow to mix with sleet for a time along the coastal plain...
with a changeover to rain possible along the Maine mid coast
this evening. As the storm lifts northeast across the
maritimes, snow showers will linger on Wednesday, with some
additional snow accumulation in the mountains. High pressure
will build into the region Thursday and Friday, and temperatures
will rebound a bit. There will be another chance of snow or
rain over the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***Blizzard or near Blizzard conditions at times later today
 into tonight***

640 AM...Minor ESTF update to reflect the current radar trends
as well as the mesonet in near term grids.

Prev Disc...
At 06z...a 999 millibar low was situated along the outer banks
of north Carolina. Three hour pressure falls on the order of 7
millibars were occurring off the Jersey coast. The short term
deterministic model suite is in excellent agreement and is
supported by latest surface analysis and trends. The surface low
track has trended a bit further west and will be a coast hugger
here in northern New England. Clouds and precipitation with
this system continues to blossom with this developing system and
will rapidly overspread the area from south to north this
morning. Snow will develop and become heavy by afternoon. With
the low track a bit further west some warmer air will work in
aloft towards evening along the coastal plain where the snow may
mix with sleet at times. As the surface low tracks through or
just east of Casco Bay towards evening...it may in fact help
push the coastal front westward into the mid coast and change
the precipitation over to rain for several hours. I've made some
minor revisions in ptype and snow accumulations later today.
The Northeast winds will steadily increase during the late
afternoon as the surface low approaches with blizzard or near
blizzard conditions at times...especially along the coastal
plain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Snow heavy at times continues this evening as the deepening
surface low tracks just offshore of seacoast New Hampshire and
southwest Maine. Gusty northeast to north winds along with
falling snow with produce blizzard or near blizzard conditions
at times. However...where the snow does mix with sleet or change
over to rain visibilities will be considerably better. Precipitation
will taper off from southwest to northeast overnight with passage
of the surface low and associated shortwave impulse. The exception
with be the higher terrain where wrap around moisture and upslope
flow will keep the snow going overnight. On Wednesday we'll be
breezy and cloudy as the upper low traverses the area. Upslope
snows will continue across the higher terrain with some additional
accumulations. Elsewhere...we'll see just a few snow showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Surface low pressure generally trapped under closed upper low
will make slow progress off to the northeast Wednesday night
and Thursday. This will keep cyclonic flow...clouds and snow
showers over the area Wednesday night. Some additional light
accumulations of snow will be possible in the mountains as
this activity becomes mainly confined to favorable upslope
locations in the north overnight. Lows will range through the
teens.

Cyclonic flow will persist on Thursday as low pressure continues to
slowly pull off to the east. Expect another day of mostly cloudy
skies and a chance of snow showers in the north. Highs will
range from the upper teens and lower 20s north and mid 20s to
near 30 south. Gusty northwest winds will gradually diminish
somewhat in the afternoon.

High pressure building from the west Thursday night will bring
diminishing clouds and winds. Lows overnight will range from 5 to
10 north and 10 to 15 south.

High pressure will continue to build in from west on Friday and
will crest over the region by evening. Looking for a mix of sun
and clouds with highs from the mid 20s north to mid 30s south.

High pressure will shift off to the southeast Friday night as a
deep shortwave digs into the Great Lakes. Broad surface low will
swing an area of over-running clouds toward the region and into
southwest zones by Saturday morning. May see a little light snow
in southern New Hampshire by daybreak but not looking for any
significant impacts as amounts would generally be less than an
inch. Lows will range from 5 to 15 degrees from north to south.

Low pressure will track east from the great lakes Saturday
bringing more significant snowfall to the area with highest
amounts across southern zones. At this point looking like a
borderline warning/advisory type event. Models differing on
amounts which range from a half to 1 inch of QPF...with the
ECMWF the more aggressive of the models. May also see some brief
mixing along the coast as warmer air heads north. Highs will top
out in the lower to mid 30s across most of the area.

Low pressure will head out to sea south of the region Saturday
night. Expect snow to gradually taper to snow showers after
midnight with some additional light accumulations.

Closed upper low transiting the area on Sunday will keep skies
mostly cloudy with scattered snow showers. Gusty northerly winds
will persist into Sunday night. Highs on Sunday will range through
the 30s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Short Term /through Wednesday/... Conditions will rapidly
deteriorate to IFR this morning from south to north in snow.
Expect periods of LIFR in blowing snow with near zero visibility
at times this afternoon and evening. Wind gusts to 35kt are
expected along the coastal plain. Conditions improve to VFR on
Wednesday outside the mountains. The mountains will see MVFR
with lcl IFR conditions in light snow.

Long Term...
Areas of MVFR ceilings/vsby Wednesday night and Thursday mainly
in the mountains. VFR Thursday night through Friday night.
IFR/LIFR ceilings/vsby developing on Saturday.

&&

.MARINE...
Short Term /through Wednesday/...The approaching coastal storm
will bring a period of storm force winds late Today and this
evening. Given the more westward track I've upgraded the gale to
a storm in Penobscot Bay with a Gale for Casco Bay.

Long Term...SCA's/minimal gales possible Wednesday night and
Thursday. Sca's may be needed again on Saturday.

&&

.TIDES/COASTAL FLOODING...
A strong ocean storm will parallel the coast late today and
tonight. Onshore flow will peak towards evening ahead of the
system giving a 1 to 1.5ft storm surge. Astronomical tides are
fairly low...so despite 10 to 15 foot near shore waves do not
anticipate any major coastal flooding concerns since this will
coincide with the evening low tide. We will continue to monitor
for the potential of minor splashover and erosion along the New
Hampshire and southern Maine coast during this event.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 6 PM EDT Wednesday for MEZ007>009-
     012>014.
     Blizzard Warning until 5 AM EDT Wednesday for MEZ018-019-023-
     024.
     Winter Storm Warning until 8 AM EDT Wednesday for MEZ020>022-
     025>028.
NH...Winter Storm Warning until 5 AM EDT Wednesday for NHZ005>009-
     011-015.
     Winter Storm Warning until 6 PM EDT Wednesday for NHZ001>004.
     Blizzard Warning until 5 AM EDT Wednesday for NHZ010-012>014.
MARINE...Gale Warning from 11 AM this morning to 2 AM EDT Wednesday for
     ANZ153.
     Storm Warning from 11 AM this morning to 2 AM EDT Wednesday
     for ANZ150>152-154.

&&

ES
Hazardous weather outlook, Mar 14, 2:57 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
357 AM EDT Tue Mar 14 2017

MEZ018-019-023-024-NHZ010-012>014-150800-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
357 AM EDT Tue Mar 14 2017

...BLIZZARD WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine,
central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is low confidence that another coastal system will bring a
plowable snow to the area next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activations is requested for today. Weather spotters are
encouraged to report significant weather conditions according to
Standard Operating Procedures.

NHZ005>009-011-015-150800-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
357 AM EDT Tue Mar 14 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is low confidence that another coastal system will bring a
plowable snow to the area next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activations is requested for today. Weather spotters are
encouraged to report significant weather conditions according to
Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>004-150800-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
357 AM EDT Tue Mar 14 2017

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is low confidence that another coastal system will bring a
plowable snow to the area next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activations is requested for today. Weather spotters are
encouraged to report significant weather conditions according to
Standard Operating Procedures.

MEZ020>022-025>028-150800-
Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
357 AM EDT Tue Mar 14 2017

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

There is low confidence that another coastal system will bring a
plowable snow to the area next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activations is requested for today. Weather spotters are
encouraged to report significant weather conditions according to
Standard Operating Procedures.

ANZ150>152-154-150800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
357 AM EDT Tue Mar 14 2017

...STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-150800-
Casco Bay-
357 AM EDT Tue Mar 14 2017

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Schwibs

In the hours before

Local storm report, Mar 14, 7:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
834 AM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     SNOW             3 SSW NORTH BROOKLINE   42.72N  71.69W
03/14/2017  M1.6 INCH        HILLSBOROUGH       NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1702747

POHL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 11 blizzard. Local standard time, as filed.

Heavy Snow, Androscoggin

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
March 14, 8:00 AM EST to March 15, 7:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
March 14, 8:00 AM EST to March 15, 7:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
March 14, 8:00 AM EST to March 15, 7:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
March 14, 8:00 AM EST to March 15, 3:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Blizzard, Coastal Cumberland

When
March 14, 11:30 AM EST to 7:51 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Blizzard, Sagadahoc

When
March 14, 12:00 PM EST to 7:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Blizzard, Coastal York

When
March 14, 1:00 PM EST to 7:00 PM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Blizzard, Lincoln

When
March 14, 1:00 PM EST to 6:00 PM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Blizzard, Knox

When
March 14, 1:56 PM EST to 4:56 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Blizzard, Interior York

When
March 14, 2:00 PM EST to 7:00 PM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Blizzard, Interior Cumberland

When
March 14, 2:00 PM EST to 7:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Blizzard, Coastal Waldo

When
March 14, 2:00 PM EST to 5:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Blizzard, Kennebec

When
March 14, 2:29 PM EST to 8:53 PM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Blizzard, Androscoggin

When
March 14, 3:00 PM EST to 7:00 PM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Blizzard, Interior Waldo

When
March 14, 3:00 PM EST to 8:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688493, 688494, 688495, 688496, 688497, 688498, 688499, 688500, 688501, 688502, 688503, 688504, 688505, 688506, 688507, 688508, 688528, 688541, 688542, 688538, 688544, 688545, 688539, 688540, 688546, 688548, 688547, 688549.